Thrombotic microangiopathy associated with α-interferon therapy for chronic myeloid leukaemia (Case Report)
Article first published online: 1 MAR 2006
Volume 11, Issue 1, pages 49–52, February 2006
How to Cite
GALESIC, K., BOZIC, B., RACIC, I. and SCUKANEC-SPOLJAR, M. (2006), Thrombotic microangiopathy associated with α-interferon therapy for chronic myeloid leukaemia (Case Report). Nephrology, 11: 49–52. doi: 10.1111/j.1440-1797.2006.00524.x
- Issue published online: 1 MAR 2006
- Article first published online: 1 MAR 2006
- Accepted for publication 11 September 2005.
- chronic myeloid leukaemia;
- nephrotic syndrome;
- renal failure;
- thrombotic microangiopathy
SUMMARY: The association of interferon (IFN) therapy with haemolytic uraemic syndrome in patients with chronic myeloid leukaemia (CML) has been reported infrequently. The pathogenesis of the renal lesion in such cases remains unclear. We report the case of a patient with chronic myeloid leukaemia who developed nephrotic syndrome and renal failure while being treated with hydroxyurea and IFN-α. Renal biopsy showed features of chronic thrombotic microangiopathy. The discontinuation of IFN-α, and a prompt institution of plasmapheresis and steroids resulted in improvement of the nephrotic syndrome and renal function. These findings suggest that long-term IFN-α therapy can induce thrombotic microangiopathy and haemolytic uraemic syndrome in patients with chronic myeloid leukaemia.